What It Feels Like | Causes | Other Possible Causes | Management | Talk to Your Doctor | Get Support
People living with multiple myeloma often experience dizziness. For some MyMyelomaTeam members, this feeling was among the earliest symptoms they experienced. “One of my first symptoms was dizziness,” wrote one member. “That, plus being tired, was why I first went to the doctor.” Other members believed their dizziness was a side effect of medication: “Yesterday, I started my regimen. I’m a little dizzy this morning, but I feel pretty good.”
Everyone with multiple myeloma experiences this symptom differently. Luckily, dizziness can be managed by tracking symptoms and side effects with your doctor’s guidance.
Dizziness is an uncomfortable sensation of lightheadedness that can make a person feel woozy, unsteady, and weak. Several MyMyelomaTeam members described dizziness as “feeling lightheaded,” feeling like “the room is spinning,” or being “off balance.” For other members, the sensation hits suddenly. “I had a dizzy spell today,” described one member. “It happened when I bent over. Maybe I did it too quickly.” Some members report that they feel “woozy” or “in a fog.”
Feeling dizzy can affect a person’s daily life and interfere with everyday tasks and responsibilities. As one MyMyelomaTeam member shared, “I’m still dizzy, so I’m not driving.”
Dizziness can be a symptom of multiple myeloma or a side effect of its treatments. Pinpointing the exact source can be tough, but learning what might be contributing to your dizziness can help your doctor find the best way to treat it.
Multiple myeloma weakens the immune system. This can lead to anemia (low red blood cell count), thrombocytopenia (low platelet count), and leukopenia (low white blood cell count).
Your doctor can confirm whether you have low counts of these cells using blood tests. They may request blood testing if you show signs of these conditions. Some warning signs of anemia include weakness, fatigue, paleness, and shortness of breath. Thrombocytopenia can cause extra bleeding and bruising. Leukopenia leads to difficulty fighting infections.
In some cases, anemia and the resulting dizziness are caused by kidney (renal) problems — a potential complication of myeloma treatment. Other warning signs of kidney impairment include shortness of breath, itching, and leg swelling. Kidney problems can be detected via blood and urine tests. It is important to detect kidney problems early on, as renal damage from myeloma protein (abnormal antibodies) can lead to kidney failure.
Multiple myeloma thickens the blood with abnormal proteins. This thickening delays blood flow to the brain and causes dizziness. Other signs of hyperviscosity include headaches, blurred vision, drowsiness, and symptoms of stroke (slurred speech and weakness on one side of the body).
People living with multiple myeloma who experience these symptoms should speak to their doctor right away. A procedure called plasmapheresis (removing myeloma protein from the blood) can offer temporary relief.
High levels of calcium can build up in the blood of people living with multiple myeloma. This condition (known as hypercalcemia) can lead to dizziness by causing dehydration, loss of appetite, confusion, and drowsiness.
Other signs of calcium buildup include frequent urination, extreme thirst, constipation, and abdominal pain.
Multiple myeloma can cause bone weakness in the spine, resulting in spinal cord compression when bones collapse. Nerve compression affects the nervous system, which can cause dizziness.
Other signs of spinal cord compression include numbness, muscle weakness (usually in the legs), and sudden, severe back pain. The American Cancer Society recommends contacting your doctor right away if you experience these symptoms. Spinal cord compression is considered a medical emergency.
Several treatments for multiple myeloma are known to cause or worsen dizziness, including chemotherapy, radiation therapy, and many more. For some MyMyelomaTeam members, this dizziness becomes too severe to continue treatment. “I’m having way too many side effects from my medication,” wrote one member. “I’m so disappointed. It makes me extremely dizzy, and that’s not good.”
In some cases, multiple myeloma complications or comorbidities (coexisting health conditions) can cause a person to become dizzy or lightheaded.
Anxiety disorders, depression, and stress can all lead to dizziness. “I’m feeling dizzy and having anxiety,” wrote one MyMyelomaTeam member. Another member blamed stress for their increase in symptoms: “Stress is what makes it worse.”
Dehydration is among the risk factors for dizziness. People living with multiple myeloma and undergoing treatments are more likely to become dehydrated.
Some lifestyle factors that can lead to dizzy spells include poor nutrition, overheating, changing positions too quickly, and insomnia.
Several MyMyelomaTeam members agreed that sleep is a struggle: “I have some intense insomnia, which I think is pretty common,” one member wrote. Many members also indicated that corticosteroid treatments affected their insomnia.
There are ways to minimize sensations of lightheadedness with multiple myeloma. In many cases, this is done by managing factors that trigger or worsen dizziness.
Keep track of your dizziness, especially as you change, stop, or start treatments. Tracking these changes can help your doctor figure out the cause and make the necessary adjustments to your medications.
One member worked with her doctors to get to the bottom of her dizziness. “I’m not doing that well with the dizziness,” she wrote. “I will talk to my oncologist this month since the neurologist and I feel like it’s coming from my medication.”
Mindfulness practices — like meditation and breathing exercises — and physical activity can help manage anxiety, stress, and depression. One MyMyelomaTeam member found yoga breathing exercises to be “the most beneficial.” Other members found light physical therapy and walking helped them more.
Many members share that they sought professional help in dealing with the impacts of myeloma on their mental and emotional health. Members reached out for help from psychologists, psychiatrists, and spiritual counselors: “I needed help, and I was not ashamed to ask for it,” wrote one member. “They sent me to a psychiatrist, and I started on an antidepressant and Xanax, which helped. I also talk to a Christian counselor.”
Moving carefully and slowly when standing up, walking, climbing stairs, and even moving your head can prevent or reduce dizziness.
Physical therapists can also help manage dizziness. These health care professionals teach proper movements to keep you safe when dealing with this symptom. One member described her husband’s positive experience: “At-home occupational and physical therapy has been a godsend. He had so far to go and is improving all the time.”
Occupational therapists can determine which devices can best help you during dizzy spells. They may suggest installing railings, bars, and other assistive devices in your home to help make living spaces safer when dealing with dizziness or lightheadedness.
Hydrating is one key to managing dizziness with multiple myeloma. Drinking plenty of water and avoiding colas, teas, and coffee can help you stay hydrated.
One member shared that their wife receives intravenous (IV) hydration when dehydrated and dizzy: “When my wife feels lightheaded, she gets IV hydration. Drinking water doesn’t always work. The IV always makes her body feel better and keeps her from being dizzy.”
Another member shared a less conventional approach: “This might sound weird, but when I was dehydrated, my daughter gave me pickle juice. She read that it helps balance electrolytes, and it actually made me feel better.”
Myeloma symptoms and medication side effects can make it difficult to maintain a healthy diet. A nutritionist or dietitian can help find the right diet for you to curb any dizziness that’s prompted by nutritional deficits.
One MyMyelomaTeam member swore by a Mediterranean diet to alleviate symptoms. Another member noticed improvement with a plant-based diet.
There are many reasons why some people living with multiple myeloma don’t get enough rest. Learning some sleep hygiene protocols can help break the cycle of insomnia.
One member found that distraction and a fan helped her get some sleep. Another member swore that essential oils did the trick. Many MyMyelomaTeam members conquered insomnia with prescribed medications. Note that some sleep aids can interfere with your other medications, so discuss your sleep and treatment options with your doctor.
You can reduce dizziness by managing lifestyle factors that you can control. Therapists, specialists, and caregivers can also help.
Tracking symptoms is key to managing multiple myeloma dizziness. Your doctor will gain insight from your observations to determine the best treatment options for you.
Living with multiple myeloma and its symptoms is not easy — but you’re not alone. On MyMyelomaTeam, more than 13,000 members exchange advice and support through their journeys with myeloma.
Are you dealing with bouts of dizziness? How does dizziness affect your life? Share your experience in the comments below or by posting on MyMyelomaTeam.